Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 3:41 PM EDT for Ben Hill County, Irwin County, Turner County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 3:41 PM EDT (19:41 UTC)
- Expired
- Apr 5, 2017, 4:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA
The radar
The Robins AFB radar (KJGX), 97 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 4:01 PM EDT | HAIL 1.75 | Queensland, GA | REPORT OF GOLF BALL SIZED HAIL IN BEN HILL COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 7:54 AM EDT | Tornado Watch | SPC | 8 hr |
| Apr 5, 12:54 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1335 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.2
The text
As transmitted.
643
WUUS52 KTAE 051941
SVRTAE
GAC017-155-287-052015-
/O.NEW.KTAE.SV.W.0146.170405T1941Z-170405T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
341 PM EDT WED APR 5 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Irwin County in south central Georgia...
Northeastern Turner County in south central Georgia...
Northwestern Ben Hill County in south central Georgia...
* Until 415 PM EDT
* At 341 PM EDT, a severe thunderstorm was located 11 miles south of
Rochelle, or 12 miles northeast of Ashburn, moving northeast at 65
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fitzgerald, Rebecca, Lulaville, Irwinville Airport, Bowens Mill,
Arp, Abba and Queensland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EDT for south central
Georgia.
LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
3182 8311 3181 8310 3181 8309 3179 8307
3162 8352 3183 8357 3185 8353 3184 8321
3185 8318
TIME...MOT...LOC 1941Z 244DEG 58KT 3178 8347
HAIL...1.25IN
WIND...60MPH
$$
09-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:25 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 5, 3:25 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
325 PM EDT Wed Apr 5 2017
.NEAR TERM [Through Tonight]...
Ongoing severe weather threat with a tornado watch in effect until
00z for most of our GA, SE AL zones, all of the Florida panhandle
and a few counties of the western Big Bend. The watch will likely
be extended eastward to include the cites of Tallahassee,
Valdosta, Perry and possibly Cross City when the current watch
expires as storms move into these areas. Rain chances will remain
high (good chance to likely) for most of our CWA until around
midnight. Thereafter, rain will gradually end from west to east by
daybreak as the cold front pushes through. Lows will range from
the lower 50s northwest to lower 60s far southeast.
.SHORT TERM [Thursday Through Friday Night]...
An upper level trough will deepen over the eastern CONUS with a
cooler and much drier airmass filtering in on breezy northwest
winds Thursday in the wake of the cold front. This airmass will
remain in place through the short term period with temperatures
below seasonal levels. Highs will range from the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s Friday night.
.LONG TERM [Saturday Through Wednesday]...
The deep upper level trough will move off to the east with upper
ridging building in over the weekend. The ridge will flatten early
next week with nearly zonal flow by Wednesday. A weak cold front
will approach but should stall before reaching our CWA. A few
showers will be possible Wednesday, otherwise the extended period
will be dry with temperatures returning to seasonal levels.
&&
.AVIATION [Through 18Z Thursday]...
Scattered strong to severe thunderstorms will continue to spread
across the area ahead of a cold front through this afternoon and
overnight. The main threats will be strong winds and large hail.
Tstms will affect KDHN through 03Z, and KABY and KECP through 06Z.
At KTLH expect thunderstorms 00Z-08Z, and at KVLD 03Z-11Z.
Cigs/vsbys will be aob 1000ft and 2mi in thunderstorms. The front
will move through the region overnight, shifting winds at all sites
to the west and northwest and gusting to 25-30kt. Cigs/vsbys will
improve rapidly after frontal passage with all sites bcmg VFR 15Z-
18Z.
&&
.MARINE...
Advisory conditions will prevail across the local waters through
Friday morning. In the wake of a strong cold front, some gusts to gale
force will be possible tonight, mainly across the western waters. Winds
and seas will gradually diminish over the weekend into early next week.
&&
.FIRE WEATHER...
Winds will increase above critical thresholds Thursday with minimum
RH values ranging from 25 to 35 percent. Lowest RH values look to be
in parts of northern Florida. Due to recent widespread rains, red flag
criteria will not be met across the Tri-state area with possibly the
exception of Dixie county where the forecast ERC will be borderline.
However, since additional rain is expected there tonight this should
not be a concern.
&&
.HYDROLOGY...
Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 55 73 46 71 42 / 70 0 0 0 0
Panama City 58 71 53 69 49 / 30 0 0 0 0
Dothan 51 69 45 67 42 / 60 0 0 0 0
Albany 52 68 45 66 41 / 70 0 0 0 0
Valdosta 55 72 46 69 42 / 70 0 0 0 0
Cross City 60 73 47 70 42 / 70 0 0 0 0
Apalachicola 59 72 53 69 48 / 70 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until noon EDT Friday for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Barry
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Hollingsworth
MARINE...Barry
FIRE WEATHER...Lahr
HYDROLOGY...HarriganIn the hours before
Local storm report, Apr 5, 1:27 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM TSTM WND DMG 2 SE BONAPARTES RETREAT 31.77N 85.10W
04/05/2017 CLAY GA TRAINED SPOTTER
METAL ROOF BLOWN OFF OF BILDING...MULTIPLE TREES DOWN
WITH HOME DAMAGE. POSSIBLE TORNADO SIGHTING.
&&
RHLocal storm report, Apr 5, 1:44 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 2 SW BONAPARTES RETREAT 31.77N 85.15W
04/05/2017 HENRY AL EMERGENCY MNGR
MANY TREES AND POWER LINES DOWN ALONG STATE ROUTE 95 NEAR
HOLLY AND CALHOUN DRIVES IN THE WHITE OAK SUBDIVISION.
THIS COULD POSSIBLY BE TORNADO DAMAGE AND WILL BE
INVESITGATED BY A SURVEY TEAM ON THURSDAY.
&&
WOOLLocal storm report, Apr 5, 2:34 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM TSTM WND DMG NEW HOPE 30.95N 85.88W
04/05/2017 HOLMES FL EMERGENCY MNGR
LARGE TREE LIMB DOWN ON CAR...MULT LARGE TREES DOWN OVER
ROADS. LIGHTNING STARTED BARN FIRE REPORTED ALSO.
&&
RHLocal storm report, Apr 5, 3:23 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FUNNEL CLOUD 4 NNE LEESBURG 31.78N 84.14W
04/05/2017 LEE GA EMERGENCY MNGR
REPORTS OF FUNNEL CLOUD
&&
RHLocal storm report, Apr 5, 3:40 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL ASHBURN 31.71N 83.65W
04/05/2017 M1.00 INCH TURNER GA TRAINED SPOTTER
SPOTTER REPORTS HAIL OF 1 INCH IN ASHBURN
&&
RHLocal storm report, Apr 5, 3:41 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SYCAMORE 30.58N 84.82W
04/05/2017 M1.25 INCH GADSDEN FL TRAINED SPOTTER
SPOTTER REPORTS 1.25 INCH HAIL IN SYCAMORE
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:27 AM EDT | Severe Thunderstorm Warning | TAE | Clay | 48 min |
| Apr 5, 3:02 AM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 17 min |
| Apr 5, 3:40 AM EDT | Severe Thunderstorm Warning | TAE | Quitman, Randolph | 15 min |
| Apr 5, 5:34 AM EDT | Severe Thunderstorm Warning | TAE | Baker, Dougherty, Mitchell | 21 min |
| Apr 5, 5:40 AM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 35 min |
| Apr 5, 11:36 AM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 39 min |
| Apr 5, 12:04 PM EDT | Tornado Warning | TAE | Quitman, Randolph | 26 min |
| Apr 5, 12:28 PM EDT | Tornado Warning | TAE | Randolph, Terrell | 16 min |
| Apr 5, 12:59 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Terrell | 31 min |
| Apr 5, 2:37 PM EDT | Tornado Warning | TAE | Lee, Turner, Worth | 23 min |
| Apr 5, 3:16 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin, Turner, Worth | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.